As a gestational surrogate, one must endure some rather prickly things in order to get the body and uterus prepared for the embryo. Forcing the body’s cycle means a barrage of hormonal drugs that can sometimes be a pain, literally!
I began birth control pills (Desogen) on December 7th, so about a month and a half ago. Now, I haven’t been on hormonal birth control since I was in college in 2006. I hated it then, and let me tell you, I hate it now. I’ve gained ten pounds since I started (though three to five pounds seemed to come off after my period started). I’ve been moody and broody, and down right angry. Thankfully for me, my cycles are easy to manipulate so I got to come back off of it on the 18th. That was one of those periods that I was excited to see. (And my temperament has been returning to normal since stopping the pills–my family is grateful for that.)
The fun stuff began on Jan 11th. That’s when my Lupron began. Lupron is injected with a really big needle just beneath the skin in the lower abdomen. There are a slew of side effects that are associated with it, but I’ve been lucky enough to not experience them. I have had some mild burning/itching at the injection site for a few minutes, but it never lasts. And I think it may also be a culprit of my weight gain. The biggest issue I’ve had with the Lupron is fear. It turns out that I have some weird fear of needles or drugs or both because 1. I simply cannot give myself the shot. I tried one night for 15 minutes. Just.couldn’t.do.it. 2. I get an anxiety attack every night when it’s shot time. My poor husband has to put up with a whimpering, squirming patient while he tries to get the needle drawn up, everything sterilized, and injected into the right place. I am getting better though…I’m a little less cry-ie each night, but man. It still sucks. It doesn’t really hurt or anything…it’s just mentally really, really scary!
So, moving on from Lupron. On Tuesday the 22nd I had a baseline ultrasound, and more blood work, done to check out the lining of my uterus. Everything was perfect so I was given the green light to begin hormone number 3: Delestrogen. This lovely drug is a shot of estrogen; a shot right into the butt cheek! This one comes in an even bigger needle and hurts a whole lot more. For me it buuurrrns. Again, I’m pretty lucky in the fact that I don’t get too many side effects like lasting burning, itching or swelling. I have experienced headache and fatigue the following day, which was annoying but tolerable.
I have another ultrasound on the 30th. If everything is still looking good then, then I can go ahead with the embryo transfer, which is tentatively scheduled for Feb 6th. That means that even though these jabs, pokes, and headaches are a real pain now, there is definitely a light at the end of the tunnel. This phase, though a tough start that might deter most, is just one short leg on a wonderful journey.